Officials in California have issued a warning about the dangers of Xylazine, a sedative for animals that have been adulterated with fentanyl and other illegal substances, making them potentially more dangerous.
According to HD Daily News, they are doing so because Arizona officials warned that Mexican gangs are blending fentanyl with Xylazine. Authorities in Los Angeles, San Francisco, and San Diego have all raised the alarm after law enforcement officials confiscated illegal substances containing Xylazine, including fentanyl.
The Los Angeles Department of Public Health issued a warning about “the heightened danger of overdose and death related with Xylazine, which is increasingly found in California’s illicit substances.”
Authorities in San Francisco and San Diego have already discovered Xylazine in drug samples this year, according to the alert, “showing that Xylazine is now likely present in Los Angeles’s drug supply.”
The warning adds, “Xylazine is a transparent liquid that is boiled into a powder and mixed with illicit opioids such as heroin or fentanyl, or pressed into counterfeit pills (e.g., Norco, Percocet, Vicodin, etc.) or sedatives (Xanax) as a cheap additive to enhance the effects of these narcotics.” When used with opioids and other CNS depressants, such as alcohol or sedatives, xylazine amplifies the effects, including sedation (drowsiness leading to unresponsiveness) and respiratory depression (slowed or halted breathing), which can result in a lethal overdose.
“The majority of persons who purchase or are offered illegal drugs are not seeking Xylazine and are likely unaware that it may be included in the substances they are attempting to obtain. A greater understanding of the risk of Xylazine in illegal opioids, counterfeit tablets, stimulants, and other non-pharmacy-obtained substances is essential for overdose prevention and harm reduction.”
The agency warns that avoiding these medicines is the greatest way to avoid death from them. “The illicit drug supply has frequently and unpredictably been tainted with dangerous chemicals including Xylazine and fentanyl,” it stated, urging citizens to “avoid utilizing pills from any source other than an FDA-licensed pharmacy or a healthcare provider’s prescription.”
The San Francisco Department of Public Health also issued a warning, stating, “Xylazine has been discovered in medication supplies in eastern U.S. regions for years, but this is the first time the drug has been recognized in deceased individuals in San Francisco. Every case involved fentanyl.” Over the past two years, Xylazine has been discovered in four overdose deaths.
The advisory notes that San Francisco has not received any “recent complaints of increased wound severity or symptoms consistent with Xylazine intoxication or withdrawal” thus far in 2018. The San Francisco Department of Public Health (SFDPH) is attempting to determine the prevalence of Xylazine in the city and to take appropriate action.
The San Diego County medical examiner is investigating Xylazine, popularly known as “tranq,” said San Diego County District Attorney Summer Stephan to Fox 5 San Diego News. She stated, “He is conducting a four-month research.” “If there is a suspicious death due to a drug overdose, they will test for Xylazine to ensure that we are not missing a pattern in San Diego that we are ignorant of so that we can be prepared.”
Naloxone/Narcan should still be delivered for any suspected drug overdose because it helps restore breathing; however, if Xyalzine is added to the mixture, Narcan may not entirely return consciousness.